Diphenhydramine hydrochloride is an antihistamine belonging to the ethanolamines class. Diphenhydramine is an H1- receptor antagonist which blocks the binding of histamine to the receptor sites thereby preventing allergic symptoms and inflammation. H1 receptor antagonists are associated with many cases of poisoning as compared to the other antihistamines.
H1 receptor antagonist aside from competing with histamine receptor sites, also competitively inhibits the muscarinic receptors yielding anti-cholinergic effects such as dry skin, dry mouth, tachycardia, urinary retention and delirium. Since diphenhydramine blocks neurotransmission through sodium block, it also causes sedation and other CNS effects.
Diphenhydramine hydrochloride is present in drug preparations such as Nytol, Benadryl, Tylenol PM and Sominex. This drug is usually indicated in allergic reactions and sedation of pediatric clients.
Antihistamine overdose is the 11th reason for drug toxicities with diphenhydramine as the leading antihistamine that causes drug overdose.
Overdose Levels for Diphenhydramine
The therapeutic level of diphenhydramine depends on the age of the patient. Adults may receive 150-300 mg in divided doses (25-50 mg per orem every 4 hours) in a day, whereas children may receive 75 to 150 mg in a day in divided doses (12.5-25 mg per orem three to four times a day). Intake of diphenhydramine of doses exceeding the therapeutic dose will result in antihistamine toxicity.
Lethal levels of diphenhydramine in the blood include higher than 19 mg/L, 7 mg/L and 1.5 mg/L in adults, children and infants respectively. Overdose of the drug can yield diphenhydramine hydrochloride overdose symptoms.
Diphenhydramine Overdose Symptoms
Symptoms of diphenhydramine hydrochloride overdose can be divided into anti-cholinergic effects, CNS effects, cardiac toxicity, pulmonary toxicity and skin and musculoskeletal symptoms.
1. Anti-cholinergic symptoms
- Dry mucous membranes
- Flushed, dry, hot skin
- Low-grade fever
- Absence of sweating
- Dilated pupils
- Blurred vision
- Intestinal ileus
- Sinus tachycardia
- Urinary retention
- Anti-cholinergic delirium as evidenced by agitation, disorientation, confusion, poor short- term memory, meaningless motor movements and incoherent speech
2. CNS effects
- Repeated seizures in patients with epilepsy
- Catatonic stupor
- Toxic psychosis
- Heightened anxiety
- Extrapyramidal symptoms
- Withdrawal-like symptoms such as insomnia, restlessness, excessive blinking and irritability
3. Cardiac effects
- Sinus tachycardia
- Cardiogenic shock
- Ventricular tachycardia
- Decrease in myocardial contractility
- Heart block due to slowing of sodium conduction
4. Pulmonary Symptoms
- Pulmonary edema
5. Musculoskeletal Symptoms
- Rare incidence of rhabdomyolysis
6. Integumentary symptoms
- Rare skin eruptions
- Abdominal pain
Long-term effects of Diphenhydramine Overdose
Diphenhydramine hydrochloride overdose can lead to complications or long-term effects such as:
This long-term effect accounts to most of the deaths from diphenhydramine hydrochloride overdose. This effect results from the blocking of the sodium pump which slows down the myocardial contractility leading to cardiac arrest.
Seizures are uncommon diphenhydramine hydrochloride overuse effect. This is observed in patients with epilepsy, but normal individuals who have overdose of the drug can also experience it rarely.
The result of nerve impulse transmission blockage is a coma due to slowed nerve activity in the brain. The level of consciousness gradually decreases from lethargy to stupor to coma.
Causes and Risk Factors of Diphenhydramine Overdose
The main cause of diphenhydramine hydrochloride overdose is excessive oral or parenteral administration of the drug exceeding the therapeutic level. However, certain risk factors arise such as:
Patients younger than 6 years old are more at risk for drug overdose because of treatments for otitis media and upper respiratory infections. The elderly population are also at risk in the drug overdose because of inadvertent use of the drug without rational cause.
Caucasians have a higher sensitivity to the effects of diphenhydramine than Asians because the Asian population have faster acetylation of diphenhydramine. Acetylation involves the conversion of diphenhydramine into its non-toxic byproduct.
Diagnostic tests for diphenhydramine overdose include:
This test involves determining the level of diphenhydramine through blood tests.
Blood tests for other drugs
Acetaminophen and salicylates are checked in the blood because antihistamines are combined with antipyretic and analgesics in some colds and cough medications.
The electrolyte levels need to be assessed in patients exhibiting cardiac symptoms and CNS alterations. The blood sodium level is usually ordered.
ECG is taken to assess any cardiac dysrhythmias and heart blocks.
Patient with CNS problems and seizure are often subjected to CT scan to determine any underlying conditions. Patients with good improvement and non-focal neurological symptoms are excluded from undergoing a CT scan.
This is performed in patients with cardiogenic affectation to determine pulmonary edema as a complication.
Treatment of Diphenhydramine Overdose
Patients are given intravenous fluids to prevent dehydration. Cardiac monitoring is started and benzodiazepines may be given to manage seizures
The following managements are done to reduce diphenhydramine overdose
Administer activated Charcoal
This substance enhances the clinging of the drug on the surface of the charcoal in order not to be absorbed in the intestines. Activated charcoal may be taken by conscious patients by mouth. In patients with altered CNS condition, this can be administered through a nasogastric tube.
Administer Intravenous fluids
Normal saline solution is given by bolus to address hypotension. Dopamine may also be administered to elevate the blood pressure.
Patient should be intubated immediately because patients may experience seizures and it may lead to respiratory collapse.
Physostigmine is the antidote for diphenhydramine overdose. This drug is an anticholinesterase inhibitor which passes through the blood-brain barrier to increase acetylcholine levels reversing the anti-cholinergic effects of diphenhydramine.
Sodium Bicarbonate Administration
Sodium bicarbonate is given to those who have cardiac toxicity to improve the heart contraction The sodium level is taken into consideration before administering sodium bicarbonate.
Benzodiazepines & barbiturates Administration
These drugs are given to manage seizure activity. Valium and Phenobarbital are the most common drugs used to manage seizures caused by diphenhydramine overdose.
Treatments for diphenhydramine overdose should be instituted immediately to prevent life-threatening effects and help reduce the risk for mortality. Prevention of overdose include keeping the medication out of children’s reach and administer the medication as prescribed. Never take any antihistamine without a prescription in order to determine appropriate dosage.
- Anticholinergic Toxicity
- Antihistamine Overdose – Amount, Symptoms, Treatment
- Benadryl Overdose
- Amitriptyline Overdose
- Vitamin B Overdose – Symptoms, Dosage, Effects
- Vitamin D Overdose – Dosage, Symptoms, Effects and Treatment
- Vicodin Overdose – Amount, Symptoms, Signs, Treatment
- Amiodarone Toxicity
- Caffeine Overdose – Symptoms, Dosage Levels and Treatment
- Salt Overdose